Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS Mobile, AL

June 23, 2020Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 23, 2020, 4:27 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 4:27 PM CDT (21:27 UTC)
Expired
Jun 23, 2020, 4:55 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2077 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS54 KMOB 232127
SVRMOB
ALC003-097-232215-
/O.NEW.KMOB.SV.W.0162.200623T2127Z-200623T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
427 PM CDT Tue Jun 23 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mobile County in southwestern Alabama...
  Central Baldwin County in southwestern Alabama...

* Until 515 PM CDT.

* At 426 PM CDT, a severe thunderstorm was located near I65 And AL
  225, or 8 miles northeast of Creola, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bay Minette, Creola, Stockton, Axis and I65 And AL 225. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3081 8792 3087 8790 3082 8793 3088 8807
      3108 8802 3107 8762 3100 8762 3100 8760
      3096 8759 3087 8764 3085 8762 3085 8763
      3083 8761 3072 8766
TIME...MOT...LOC 2126Z 279DEG 21KT 3095 8791 

HAIL...<.75IN
WIND...60MPH
 
$$

Black
1 follow-up statement
492 
WWUS54 KMOB 232155
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
455 PM CDT Tue Jun 23 2020

ALC003-097-232205-
/O.CAN.KMOB.SV.W.0162.000000T0000Z-200623T2215Z/
Mobile AL-Baldwin AL-
455 PM CDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOBILE AND
CENTRAL BALDWIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3081 8792 3087 8790 3082 8793 3088 8807
      3108 8802 3107 8762 3100 8762 3100 8760
      3096 8759 3087 8764 3085 8762 3085 8763
      3083 8761 3072 8766
TIME...MOT...LOC 2154Z 279DEG 21KT 3092 8771 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:24 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 23, 3:24 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
324 PM CDT Tue Jun 23 2020

.NEAR TERM UPDATE /Now Through Wednesday/...An upper trof over
the eastern states broadens somewhat through Wednesday but
otherwise remains in place. An associated surface low is currently
located over the Great Lakes with a cold front which extends from
near the Ohio River valley to Arkansas. As the surface low moves
further off to the north, the trailing frontal boundary dips into
northern Alabama/Mississippi on Wednesday and stall. A surface
ridge remains in place over the northern Gulf and maintains a
southwesterly flow over the forecast area. This maintains a moist
pattern over the region through Wednesday with precipitable water
values near 2.0 inches. A modest series of shortwaves move across
the area within the base of the upper trof pattern today followed
by a stronger series of shortwaves on Wednesday. This trend and
the moist pattern will support likely pops for much of the area
this afternoon followed by mainly categorical pops on Wednesday.
MLCAPE values of 1500-2250 J/kg are expected today with values
ranging from 1000-1500 J/kg on Wednesday, moderated by increased
cloud cover and somewhat lower afternoon highs. Despite the moist
pattern, the 12Z sounding at JAN indicated abundant drier air
above 700 mb, also indicated in the LZK sounding above 600 mb.
It's difficult to determine how expansive this drier air region
is, but following with the RAP guidance the drier air likely
shifts into the forecast area today albeit with some modification
due to entrainment from convection. RAP DCAPE values of 1000-1500
J/kg hence look possible and expect the stronger storms to be
capable of strong to potentially marginally severe wind gusts this
afternoon. On Wednesday, there is the potential for another area
of dry mid level air to be advected from the northern Gulf into
the area, mainly the southern half, during the afternoon. This
would maintain the potential for strong to possibly marginally
severe downdrafts again on Wednesday, tempered somewhat by the
somewhat lower instability. Locally heavy rainfall will also be
possible with the stronger storms each day which could lead to
nuisance type flooding issues. Lows tonight range from around 70
well inland to the mid 70s at the coast. Highs on Wednesday will
be mostly in the mid to upper 80s. A moderate risk of rip currents
is expected through Wednesday. /29

&&

.SHORT TERM /Wednesday night Through Friday night/...Upper trough
over the eastern states moves little through Thursday before
finally pushing east off the Atlantic coast by Friday night. As a
result, we continue to see unsettled weather under its southern
periphery Thursday with scattered showers and thunderstorms
developing during daytime hours. At the surface, high pressure
continues to ridge from the western Atlantic into the southeastern
states, maintaining a southerly flow across the region. With
moderate instability and ample moisture available, could see some
gusty winds with stronger storms due to precip loading in
downdrafts. This would be in addition to the typical summertime
threats of frequent lightning and heavy downpours. Rain chances
drop off Thursday night as weak ridging builds over the area, with
only a slight chance for a few isolated storms over southeast
Mississippi on Friday. Low temps range from upper 60s to low 70s
inland and mid to upper 70s along the coast. Highs on Thursday
remain in the mid 80s where coverage of storms will be greatest,
and upper 80s to low 90s elsewhere. Temps on Friday will be warmer
due to the more sparse coverage in clouds and storms, with most
areas seeing low to mid 90s. Some locations could see heat indices
reaching the 100 to 103 degree range on Friday. /49

&&

.EXTENDED TERM /Saturday Through Tuesday/...Upper ridging weakens
as another shortwave trough ejects from the Desert Southwest over
the south Plains to our west. This, in combination with the
persistent southerly flow at the surface and in the lower
troposphere, will support diurnal summertime convection each day
through the weekend. Best chance for thunderstorms will be during
afternoon hours, with activity tapering off each evening with the
loss of daytime heating. Above-seasonal rain chances return
everywhere early next week as the upper trough rotates into the
lower Mississippi River Valley and upper forcing increases over
the local area. Temperatures change little throughout the period
(welcome to summer along the Gulf coast), with upper 80s to low
90s expected across much of the area each afternoon. Lows range
from low 70s inland to mid 70s along the coast each night. /49

&&

.MARINE...Will have Small Craft Exercise Caution wording this
evening for the near shore waters as well as Mississippi Sound and
southern Mobile Bay due to southwest winds near 15 knots. Locally
higher winds and waves are possible near scattered to numerous
showers and thunderstorms through the period. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 23, 12:13 PM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
1213 PM CDT Tue Jun 23 2020

ALZ055>060-FLZ201-203-205-231915-
Monroe AL-Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
Escambia Inland FL-Okaloosa Inland FL-Santa Rosa Inland FL-
1213 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER...SOUTHWESTERN MONROE...SOUTHERN CRENSHAW...
ESCAMBIA...CONECUH...COVINGTON...NORTHERN OKALOOSA...NORTHEASTERN
SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 215 PM CDT...

At 1212 PM CDT, scattered clusters of strong thunderstorms will
continue through the afternoon across the area.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Atmore, Opp, Brewton, Evergreen, Florala, Century,
Flomaton, McCullough, East Brewton, Uriah, Brantley, McKenzie, River
Falls, Castleberry, Jay, Red Level, Laurel Hill, Lockhart and Dozier.

LAT...LON 3153 8620 3099 8619 3099 8639 3096 8639
      3094 8760 3098 8759 3100 8762 3124 8762
      3125 8765 3135 8763 3171 8615 3162 8618
      3162 8615 3154 8614
TIME...MOT...LOC 1712Z 264DEG 33KT 3105 8656
Special weather statement, Jun 23, 2:40 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Tue Jun 23 2020

ALZ261-262-264-FLZ201-232030-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
Escambia Inland FL-
240 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL MOBILE...CENTRAL BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES
UNTIL 330 PM CDT...

At 239 PM CDT, the strong thunderstorm was located 8 miles east of
Satsuma, moving east at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bay Minette, Creola, Stapleton, Axis and I65 And AL 225.

LAT...LON 3069 8796 3071 8794 3071 8795 3070 8796
      3093 8806 3100 8761 3100 8754 3075 8748
      3068 8790 3068 8792 3072 8794 3075 8792
      3075 8795 3068 8793 3069 8794 3068 8795
TIME...MOT...LOC 1939Z 262DEG 20KT 3083 8792
Local storm report, Jun 23, 4:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
413 PM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     3 E POINT CLEAR         30.47N 87.87W
06/23/2020                   BALDWIN            AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS SEVEN POWER POLES
            DOWN NEAR THE INTERSECTION OF COUNTY ROAD 13
            AND COUNTY ROAD 32. TIME ESTIMATED BY RADAR.
            PICTURES VIA SOCIAL MEDIA.

&&

BB
Local storm report, Jun 23, 4:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     MARINE TSTM WIND WALLACE TUNNEL          30.69N 88.04W
06/23/2020  M41 MPH          MOBILE             AL   MESONET

            MESONET STATION EW6967 MOBILE REPORTED A 36
            KNOT (41 MPH) MARINE THUNDERSTORM WIND GUST.

&&

BB
Special weather statement, Jun 23, 4:21 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
421 PM CDT Tue Jun 23 2020

ALZ052-053-055-056-059-232200-
Clarke AL-Monroe AL-Conecuh AL-Escambia AL-Washington AL-
421 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
MONROE...EAST CENTRAL WASHINGTON...CENTRAL CLARKE...NORTH CENTRAL
ESCAMBIA AND CONECUH COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, the strong thunderstorm was located 12 miles northwest
of Uriah, or 12 miles west of Frisco City, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Monroeville, Jackson, Evergreen, Frisco City, Grove Hill, Peterman,
Uriah, Whatley, Castleberry, Excel, Repton and I65 And US 84.

LAT...LON 3164 8690 3154 8685 3120 8690 3127 8768
      3130 8771 3129 8779 3128 8779 3129 8797
      3172 8790
TIME...MOT...LOC 2121Z 283DEG 17KT 3146 8762
Special weather statement, Jun 23, 4:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
424 PM CDT Tue Jun 23 2020

ALZ059-261-262-264-FLZ201-232215-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Mobile Inland AL-
Escambia Inland FL-
424 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE...CENTRAL BALDWIN...SOUTHWESTERN ESCAMBIA AND
NORTHWESTERN ESCAMBIA COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, the strong thunderstorm was located 4 miles west of
I65 And AL 225, or 7 miles northeast of Creola, moving east at 25
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bay Minette, Atmore, Creola, Stockton, Axis, Mount Vernon, I65 And AL
225 and Movico.

LAT...LON 3081 8792 3089 8789 3090 8789 3092 8791
      3089 8790 3087 8790 3085 8791 3082 8793
      3088 8813 3109 8807 3106 8747 3069 8755
TIME...MOT...LOC 2124Z 280DEG 21KT 3095 8793

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:28 AM CDTSpecial Weather StatementMOBBaldwin, Mobile2 hr
Jun 23, 11:42 AM CDTSpecial Marine WarningMOB48 min
Jun 23, 12:13 PM CDTSpecial Weather StatementMOBConecuh, Covington, Escambia2 hr
Jun 23, 12:20 PM CDTSpecial Marine WarningMOB115 min
Jun 23, 1:33 PM CDTSpecial Marine WarningMOB60 min
Jun 23, 2:40 PM CDTSpecial Weather StatementMOBBaldwin50 min
Jun 23, 4:21 PM CDTSpecial Weather StatementMOBClarke, Conecuh, Monroe39 min
Jun 23, 4:24 PM CDTSpecial Weather StatementMOBBaldwin51 min
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe38 min
Jun 23, 5:04 PM CDTAreal Flood AdvisoryMOBClarke, Monroe116 min
Jun 23, 5:13 PM CDTSpecial Weather StatementMOBMonroe47 min
Jun 23, 5:56 PM CDTSpecial Weather StatementMOBClarke, Washington49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.